Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 191, NWS Wichita, KS

August 21, 1997Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 1997, 11:11 PM CDT for Rice County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 1997, 11:11 PM CDT (04:11 UTC)
Expired
Aug 22, 1997, 12:15 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Rice County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 11:58 PM CDTThunderstorm Wind 52Lyons, KSTREES DOWNED ACROSS K-14. POWER POLES BLOWN DOWN 1N LYONS.
Aug 22, 12:11 AM CDTThunderstorm Wind 61Lyons, KS8-10 INCH TREE LIMBS BLOWN DOWN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
4.0
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 220410 RRA
SVRICT
KSC159-220515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1111 PM CDT THU AUG 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  RICE COUNTY - CENTRAL KANSAS

* UNTIL 1215 AM CDT
 
* SOME TOWNS AFFECTED
    LYONS
    CHASE
    BUSHTON
    LITTLE RIVER

* AT 1112 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  FREDERICK OR 27 MILES NORTHWEST OF MCPHERSON MOVING SOUTH AT 10
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:16 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Aug 21, 3:16 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU AUG 21 1997

SHORT TERM:
18Z SFC MAP INDICATES OUTFLOW BOUNDARY FROM CONVECTION EARLY TODAY
LYING NW-SE ACRS WC KS INTO SW PTN OF CWA. ADAP SHOWS EXCELLENT
MSTR CONVERGENCE ALONG THIS BOUNDARY AS 85H PROFILERS INDCIATE 15-20
KT SW 85H LOW LEVEL JET PUNCHING INTO THE BOUDNARY. AS A RESULT...
EXPECT STORMS TO FIRE ALONG THIS FEATURE AND TRACK SE.
MEANWHILE...WATER VAPOR SAT PIX SHOWS IMPRESSIVE DRYING PUSHING INTO
WRN NE WITH PROFILERS SHOWING MID LVL SHORTWAVE INTO WRN NEBRASKA.

MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING THIS UPPER SYSTEM THROUGH
CENTRAL KS TONIGHT...WITH EXCELLENT UPPER DIFFLUENCE IN THE ERN 1/2
OF CWA. WITH LOW FLASH FLOOD VALUES WILL HAVE TO CLOSELY WATCH
POTENTIAL FOR HEAVY RAINS...BUT BEST THETA-E RIDGE AND DEEPEST
MOISTURE REMAIN JUST WEST OF THE CWA.  LIKED ETA/S QPF SOLUTION AND
IT/S STRONGER UPPER FEATURES.
HYSELL

LONG TERM:
FOLWD ETA SOLN ON PCPN TRENDS & FWC ON TEMPS. LWR ATMOS TO RMN QUITE
MOIST TMRW & TMRW NGT ACRS MUCH OF CWA AS SFC HI OVR ERN KS CONTS TO
DRFT E/SE TO AID IN GULF INJECTION AS CWA.HWVR WL KP CWA DRY FOR LTR
PDS AS AM MORE CONFIDENT ON ETA POSNG OF WK H7 S/W OVR N/NE TX & AS
SUCH XPCT TS TO FIRE S OF NEIGHBORHOOD I.E. SRN OK & E 1/2 TX. MSTR
GRAD INCR DNSTRS 3RD & 4TH PDS ACRS SC & C SXNS HWVR H7 WAA SHUD PUT
STGR LID ON CNVCTN SAT HENCE WL CONT DRY FCST ACRS THE BOARD. W/ ABV
MNTND HI CONTG ITS E/SE TREK S/SW FLO TO RTN ACRS MOST OF C & SC
SXNS & THRFR WL FOLW FWC SOLN BOTH MAXS & MINS.
ES

FCSTID = 04
ICT   66  84  65  89 /  50   0   0   0
HUT   66  84  65  89 /  50   0   0   0
EWK   65  84  65  89 /  50   0   0   0
EQA   65  84  65  89 /  50   0   0   0
WLD   65  84  65  89 /  50   0   0   0
RSL   64  84  64  89 /  50   0   0   0
GBD   64  84  64  89 /  50   0   0   0
SLN   65  84  64  89 /  50   0   0   0
MPR   64  84  64  89 /  50   0   0   0
CFV   60  83  63  86 /  30   0   0   0
CNU   61  83  63  86 /  30   0   0   0
K88   60  83  63  86 /  30   0   0   0

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:43 PM CDTSevere Thunderstorm WarningICTRussell37 min
Aug 21, 9:57 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln43 min
Aug 21, 10:16 PM CDTSevere Thunderstorm WarningICTRussell64 min
Aug 21, 10:37 PM CDTSevere Thunderstorm WarningICTEllsworth48 min
Aug 21, 11:21 PM CDTSevere Thunderstorm WarningICTEllsworth34 min
Aug 21, 11:23 PM CDTSevere Thunderstorm WarningICTBarton62 min
Aug 22, 12:09 AM CDTSevere Thunderstorm WarningICTRice61 min
Aug 22, 12:17 AM CDTFlash Flood WarningICTRice3 hr
Aug 22, 12:24 AM CDTSevere Thunderstorm WarningICTBarton36 min
Aug 22, 12:25 AM CDTSevere Thunderstorm WarningICTReno60 min
Aug 22, 12:44 AM CDTSevere Thunderstorm WarningICTKingman61 min
Aug 22, 1:11 AM CDTSevere Thunderstorm WarningICTHarper64 min
Aug 22, 1:35 AM CDTSevere Thunderstorm WarningICTSumner60 min
Aug 22, 1:37 AM CDTSevere Thunderstorm WarningICTSedgwick58 min
Aug 22, 2:00 AM CDTSevere Thunderstorm WarningICTCowley65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.